Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 306, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 1996, 7:36 AM MDT for Hamilton County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 1996, 7:36 AM MDT (13:36 UTC)
- Expired
- Jul 12, 1996, 8:20 AM MDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 121336 SVRDDC KSC075-121420- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 836 AM CDT FRI JUL 12 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 820 AM MDT (920 AM CDT) FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...WESTERN HAMILTON COUNTY AT 730 AM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 5 MILES SOUTH SOUTHWEST OF COOLIDGE MOVING SOUTHEAST AT 5 MPH. THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MCAVOY/JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:08 AM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 12, 3:08 AM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 400 AM CDT FRI JUL 12 1996 FORECAST CHALLENGES INCLUDE DISSIPATION OF STRATUS TODAY AND PRECIP CHANCES THROUGH SATURDAY. CURRENT SURFACE ANALYSIS SHOWING SURFACE BOUNDARY/WEAK COLD FRONT EXTENDING FROM WEST-CTRL INTO NORTH-CTRL KS. THIS BOUNDARY HAS BEEN SAGGING SLOWLY SOUTHEAST TOWARD CWA. LARGE STRATUS DECK QUICKLY DEVELOPED OVER NEARLY ALL OF SW KANSAS AFTER SUNSET AND 00Z DDC SOUNDING SHOWING A 2K FOOT DEEP LAYER OF MOISTURE TRAPPED UNDER A STRONG SUBSIDENCE INVERSION. ATMOSPHERE IS QUITE DRY ABOVE STRATUS LAYER...HOWEVER 88D SHOWING A LONE TSTORM ABOUT 70SM NW OF DDC ASSOCIATED WITH THE SURFACE BOUNDARY. PROFILERS INDICATING A WEAK MID-LEVEL WAVE WHICH IS HELPING TO SET OFF ISOLD CONVECTION AND LARGER COMPLEX OF THUNDERSTORMS APPR FA FROM EASTERN CO. MODELS ARE IN RELATIVE AGREEMENT WITH UPPER FEATURES WITH THE NGM MUCH WETTER THAN LAST RUN. THINK THE NGM IS HANDLING RH FIELDS A LITTLE BETTER AND WILL FOLLOW TREND OF INCREASING MOISTURE THROUGH FORECAST PD. ALL THREE MODELS DIFFER ON STRENGTH AND SPEED OF VORT MAX APPR WESTERN KANSAS BY SATURDAY MORNING. NGM IS SLOWER AND SOMEWHAT WEAKER THAN ETA... WITH THE AVN BARELY SHOWING ANYTHING AT ALL. IT APPEARS ETA/S VORT MAY BE GENERATED FROM CONVECTIVE FEEDBACK. GARP DATA SHOWING DEEP MOISTURE DEVELOPING OVER FA BY LATE FRI NIGHT INTO SAT. WEAK COLD FRONT PROGGED TO STALL OVER NORTHERN OKLAHOMA BY THIS TIME AND GOOD UPSLOPE DEVELOPING ACROSS HIGH PLAINS. THIS...COUPLED WITH DEEP LAYERED MOISTURE AND APPR UVV/S WILL WARRANT LIKELY POPS BY SATURDAY IN THE WEST. OVER THE NORTH... WENT CHC POPS FARTHEST AWAY FROM FRONT/DYNAMICS. FOR TODAY...I DONT BUY INTO THE MODELS DRYING OUT THE BOUNDARY LAYER BY 18Z...RATHER AS YDA...STRATUS WILL BE SLOW TO BURN OFF. EXPECT TO SEE A LITTLE QUICKER DISSIPATION TDA/VS YDA AS FRONT EASES THROUGH. FWC/FAN TEMPS TOO WARM ON MAXES TDA/SAT WITH CLOUDS AND PRECJIP SO WENT ABOUT 2 CAT. UNDER. DDC 078/063 078/062 080 -46 GCK 080/063 078/062 080 146 EHA 083/062 075/060 078 257 LBL 082/062 076/060 075 257 HYS 079/063 078/062 078 -23 P28 078/066 079/066 082 -26 . STOUT
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.